Texas, 2010

Tornado in Texas, June 30, 2010

June 30, 2010 · NWS HGX · 1 event in 1 county or zone

An upper level low centered near southeast Texas led to the development of numerous showers and thunderstorms across the region. One thunderstorm produced a brief tornado in Matagorda County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper level low centered near southeast Texas led to the development of numerous showers and thunderstorms across the region. One thunderstorm produced a brief tornado in Matagorda County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 29, 10:54 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 10:54 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1154 PM CDT TUE JUN 29 2010

.AVIATION...
BAND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING OVER
NORTHERN ZONES FROM NEAR CORRIGAN TO CALDWELL. TEMPO TSRA EXPECTED
FOR UTS/CLL AT LEAST FOR NEXT 2 HOURS. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS MOVING FROM COAST TO ADJACENT COASTAL ZONES
AND SHOULD AFFECT IAH/HOU AREA. WINDS EXPECTED TO INCREASE FROM
EAST WEDNESDAY MORNING AND PROBABLY WILL BE FREQUENTLY GUSTY NEAR
THE COAST. WITH HIGH PW VALUES THROUGHOUT FORECAST PERIOD AND
OUTLYING CONVECTIVE BANDS MOVING THROUGH CWFA...WE DID INCLUDE
VCNTY TSRA FOR MUCH OF FORECAST PERIOD. 37

&&

.PREV DISCUSSION... /ISSUED 914 PM CDT TUE JUN 29 2010/

DISCUSSION...
WEAK SURFACE BOUNDARY ACROSS OUR NORTHERN COUNTIES IS HELPING
CONVECTION TO FIRE ALONG A LINE FROM NEAR BASTROP TO COLLEGE
STATION TO LUFKIN AND ON INTO CENTRAL LOUISIANA. HAVE INCREASED
POPS SLIGHTLY ACROSS OUR NORTHERN COUNTIES THROUGH THE OVERNIGHT
HOURS TO ACCOUNT FOR THIS GREATER ACTIVITY. OTHERWISE NO CHANGES
TO THE CURRENT FORECAST. 38

PREV DISCUSSION... /ISSUED 624 PM CDT TUE JUN 29 2010/

AVIATION...
ISOLATED TO SCATTERED CONVECTION CONTINUING TO DEVELOP AND MOVE
WEST ACROSS CFWA. WIND DIRECTION MORE TO THE ESE NEAR THE COAST
AND STRONGER. WE WENT CLOSER TO NAM12 WITH RESPECT TO CONVECTION OVER
OFFSHORE REGION SPREADING TO COASTAL ZONES EARLY MORNING. WINDS
SHOULD KEEP UP GLS TO IAH (STRONGER COAST) TONIGHT. KEPT VCTS
FOR MOST TAF SITES THROUGH FORECAST PACKAGE. 37

PREV DISCUSSION... /ISSUED 320 PM CDT TUE JUN 29 2010/

DISCUSSION...
TROPICAL STORM ALEX CONTINUES TO CHUG ALONG IN THE SOUTHWESTERN
GULF OF MEXICO. SATELLITE IMAGERY SUGGESTS THAT THE STORM HAS
GOTTEN BETTER ORGANIZED AND MAY HAVE TAKEN A BIT OF A WESTWARD
TURN THIS AFTERNOON. DEEP TROPICAL MOISTURE ON THE NORTHERN AND
EASTERN SIDE OF THE STORM WILL MOVE TOWARD SOUTHEAST TEXAS
TONIGHT. DEEP MOISTURE WILL REMAIN IN PLACE THROUGH FRIDAY WITH PW
VALUES BETWEEN 2.5 AND 2.7 INCHES THROUGH THURSDAY NIGHT. AT 18Z...
A WEAK COASTAL TROUGH WAS FOCUSING PRECIP ALONG THE LOUISIANA
COAST AND EXTENDED INTO UPPER TEXAS COASTAL WATERS. A WEAK
STATIONARY BOUNDARY WAS LOCATED FROM NEAR SHREVEPORT TO CENTRAL
TEXAS. ADDITIONAL SHOWERS WERE FOCUSED ALONG THIS BOUNDARY. MUCH
OF SOUTHEAST TEXAS WAS CAUGHT BETWEEN THESE BOUNDARIES AND WERE
PRECIP FREE. WITH ABUNDANT MOISTURE IN PLACE...AM NOT WILLING TO
LOWER POPS MUCH TONIGHT AS SHRA/TSRA WILL BE POSSIBLE AT ANY TIME.
MODEL CONSENSUS FAVORS WIDESPREAD PRECIPITATION ON WED/THU DUE TO
A WEAKNESS IN THE HEIGHT FIELDS ALOFT AND WEAK COASTAL TROUGHING.
PW VALUES BEGIN TO SLOWLY DROP FRI/SAT BUT A LONG SOUTHEAST FETCH
WILL CONTINUE TO PULL MOISTURE INTO THE REGION. WILL KEEP HIGH END
CHANCE POPS IN PLACE THROUGH SATURDAY. FLASH FLOOD GUIDANCE IS
STILL RELATIVELY HIGH AND RAINFALL THUS FAR HAS BEEN RATHER TAME.
IF TRAINING DEVELOPS...THERE IS SOME POTENTIAL FOR FLASH FLOODING.
THE DEEPER TROPICAL MOISTURE IS IN PLACE WED/THU SO WILL LET
THINGS GO TONIGHT AND EVALUATE OVERNIGHT AND DECIDE ON WHETHER A
FLOOD WATCH WILL BE REQUIRED. THE MARINE FORECASTER WILL APPEND THE
MARINE DISCUSSION WHICH WILL ADDRESS THE COASTAL FLOOD THREAT...BUT
AT THIS TIME...COASTAL FLOODING APPEARS TO BE MINIMAL. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      77  90  75  89  76 /  40  70  40  70  40
HOUSTON (IAH)              78  89  76  88  77 /  40  80  50  80  50
GALVESTON (GLS)            82  89  81  88  81 /  70  80  60  80  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...HARRIS...JACKSON...
     MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...37
AVIATION/MARINE...30
Hazardous weather outlook, Jun 29, 8:48 AM CST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
948 AM CDT TUE JUN 29 2010

TXZ163-164-176>179-195>200-210>214-226-227-235>238-301500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
948 AM CDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
AS RICH GULF MOISTURE CONTINUES TO MOVE ACROSS SOUTHEAST TEXAS.
SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINS IN EXCESS OF THREE INCHES. IN ADDITION TO THE
THREAT OF HEAVY RAINFALL ISOLATED FUNNEL CLOUDS AND TORNADOES WILL
ALSO BE POSSIBLE DUE TO THE TROPICAL AIR MASS OVER THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RESIDENTS OF SOUTHEAST TEXAS SHOULD CONTINUE TO MONITOR THE
PROGRESS OF TROPICAL STORM ALEX. ALEX IS FORECAST TO STRENGTHEN
INTO A CATEGORY ONE HURRICANE BY MIDWEEK AS IT TRACKS TOWARD THE
LOWER TEXAS AND NORTHERN MEXICAN COASTLINE. EXPECT BANDS OF
SHOWERS AND THUNDERSTORMS TO INTERMITTENTLY PUSH THROUGH THE
REGION THIS WEEK WITH BEST CHANCES OF PRECIPITATION NEAR THE
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ330-335-350-355-370-375-301500-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
948 AM CDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

INCREASING EAST TO NORTHEAST WINDS WILL HELP TO BUILD SEAS TO 5 TO
7 FEET NEAR SHORE AND 6 TO 9 FEET OFFSHORE. PERIODS OF SHOWERS AND
THUNDERSTORMS WILL PRODUCE BRIEF WIND GUSTS TO 35 KNOTS AND
POSSIBLY A FEW WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RESIDENTS OF SOUTHEAST TEXAS SHOULD CONTINUE TO MONITOR THE
PROGRESS OF TROPICAL STORM ALEX. ALEX IS FORECAST TO STRENGTHEN
INTO A CATEGORY ONE HURRICANE BY MIDWEEK AS IT TRACKS TOWARD THE
NORTHERN MEXICAN COASTLINE. EXPECT BANDS OF SHOWERS AND
THUNDERSTORMS TO INTERMITTENTLY PUSH THROUGH THE REGION THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Houston radar (KHGX), 101 km away, was scanning. The volume nearest the first event began at 07:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Matagorda

When
June 30, 1:05 AM CST
Where
Matagorda County, 6 mi E of Wadsworth
Rating
EF0
Path length
0.01 mi
Path width
5 yd
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
28.830, -95.821

Spotter reported brief tornado east of Wadsworth. The tornado caused minimal damage to pasture land.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238460.